Alert archive / Utah / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Salt Lake City, UT

August 9, 2017Juab County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 9, 2017, 4:45 PM MDT for Juab County, Tooele County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 4:45 PM MDT (22:45 UTC)
Expired
Aug 9, 2017, 5:15 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Juab County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 158 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS55 KSLC 092245
SVRSLC
UTC023-045-092315-
/O.NEW.KSLC.SV.W.0027.170809T2245Z-170809T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
445 PM MDT WED AUG 9 2017

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  North central Juab County in central Utah...
  South central Tooele County in northern Utah...

* Until 515 PM MDT

* At 445 PM MDT, a severe thunderstorm was located 12 miles east of
  Fish Springs Wildlife Refuge, or 32 miles southwest of Dugway,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Juab and south central Tooele Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3977 11316 3998 11337 4027 11285 3979 11262
TIME...MOT...LOC 2245Z 237DEG 17KT 3989 11314 

HAIL...0.75IN
WIND...60MPH
 
$$

MT
2 follow-up statements
023 
WWUS55 KSLC 092301
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
501 PM MDT WED AUG 9 2017

UTC023-045-092315-
/O.CON.KSLC.SV.W.0027.000000T0000Z-170809T2315Z/
Juab UT-Tooele UT-
501 PM MDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTH CENTRAL JUAB AND SOUTH CENTRAL TOOELE COUNTIES...

At 501 PM MDT, a severe thunderstorm was located 17 miles east of
Fish Springs Wildlife Refuge, or 27 miles southwest of Dugway, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Juab and south central Tooele Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3977 11316 3998 11337 4027 11285 3979 11262
TIME...MOT...LOC 2301Z 237DEG 17KT 3993 11306 

HAIL...0.75IN
WIND...60MPH
 
$$

MT
324 
WWUS55 KSLC 092312
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
512 PM MDT WED AUG 9 2017

UTC023-045-092322-
/O.EXP.KSLC.SV.W.0027.000000T0000Z-170809T2315Z/
Juab UT-Tooele UT-
512 PM MDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUAB AND SOUTH
CENTRAL TOOELE COUNTIES WILL EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3977 11316 3998 11337 4027 11285 3979 11262
TIME...MOT...LOC 2312Z 237DEG 17KT 3994 11303 

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:28 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 9, 4:28 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
428 PM MDT Wed Aug 9 2017

.SYNOPSIS...Moisture and a series of weak weather disturbances
will track east across the northern Utah and southwest Wyoming
through the end of the week. Moisture pooled to the south over
Arizona will begin to work north into southern then eastern Utah
beginning Friday.

&&

.SHORT TERM (Until 06z Sunday)...Water vapor imagery shows a
west-to-east deformation axis along the Utah/Idaho extending back
to the west along the Oregon/California border. PWAT values are
running close to an inch across northern Utah. Strong surface
heating this afternoon has served to destabilize the air mass
across the north ahead of a couple of subtle dynamic features for
tonight and again Thursday.

The area of most concern will be across northern Utah this evening
where the weak dynamic feature, a primed air mass and jet support
will combine to produce activity convection. Strong, deep
convection has a good chance of developing with the favorable jet
location and where decent shear exists. A few of the stronger
storms could hit or come close to severe limits in strong
downburst this evening.

Convection will remain activity, though probably not as strong,
across far northern Utah/southwest Wyoming late tonight ahead of
the slow-moving shortwave crossing the region. This convection
should end over most of the north by around mid-morning Thursday
as dynamic subsidence takes hold behind the exiting shortwave.

Convection should reload across the north Thursday afternoon as a
new shortwave moves slowly east across far northern Utah late in
the day. PWAT values will remain fairly high with another day of
solid heating serving to destabilize the air mass once again. The
one thing that may change is the upper jet could end up in less
favorable position to support strong divergence aloft.

A downward trend to PWAT values Friday and Saturday will bring a
corresponding decrease in convection both days. Convection that
does develop will likely stay tied to the higher terrain, and near
the Idaho border where weak dynamic support could organized
convection with any of these features.

Southern Utah will continue the drying trend through the end of
the week. Isolated terrain-based diurnal convection still in the
forecast, with a gradual increase in temps under limited cloud
cover and modest warming aloft.

Looking at return of the moisture pooled across Arizona beginning
Friday, and continuing into the weekend. The initial push of
moisture over extreme southern Utah Friday will gradually expand
northeast into eastern Utah by Saturday. Not seeing any real dynamic
support to drive convection with either day, but with the increase
in moisture would anticipate some increase in diurnal terrain-
tied convection from Friday to Saturday.

.LONG TERM (After 06z Sunday)...The upper level ridge begins to
amplify late in the weekend due to a deep trough feature spinning
off the Pacific Northwest coast which begins to dig through the
northern Rockies early in the week. Differences among model
solutions will play out a different ending through the week, but the
initial set up is similar.

Moisture creeps back into southern Utah early in the week when the
ridge becomes amplified before diminishing by Tuesday into
Wednesday. Differences among global models begin to appear most
notably by late Monday into Tuesday. The EC continues to advertise a
deepening upper low, however the latest run keeps this feature
farther north along the Canadian border and more in Canada compared
to previous days with a more southern trajectory. Perhaps the EC is
leaning towards the GFS, which is swinging the upper low father
north into Canada Monday and ejecting a weaker low off the coast of
California by Wednesday, with more a zonal flow. Regardless, took a
blend of solutions for the forecast at this time, leaning more
towards a drying trend for Tuesday into Wednesday.

&&

.AVIATION...A disturbance moving east-northeast out of Nevada into
Utah this afternoon has developed scattered thunderstorms near the
NV/UT border south of I-80. Scattered thunderstorms will continue to
develop and move slowly towards the northeast. There is about a 40%
chance of thunderstorm activity impacting the SLC terminal between
00Z-05Z. The primary impact with thunderstorm activity will be the
potential for gusty and/or erratic outflow winds and brief periods
of heavy rainfall which could lead to MVFR ceilings/visibilities.
Northwesterly winds will likely shift to the southeast after 05Z
this evening.

&&

.FIRE WEATHER...The modest drying trend across southern/central
Utah will continue through Thursday. Temps will also show a
slight warming trend owing to less cloud cover and a gradual
increase in southerly winds at the surface and aloft.

Up north moisture will remain in place, with a series of weak
weather disturbances crossing the area through the end of the
week. The trend over the next couple of days will be for a little
less rain and more gusty/erratic winds with the showers and
storms.

The moisture pooled over Arizona will return north into southern
Utah beginning late in then week. This moisture will likely remain
confined to southern and eastern Utah heading into the weekend.
Looking at increasing convection over the weekend, with gradually
increase RH values and slightly cooler temps dues to cloud cover
and precip.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM...DEWEY
AVIATION...LUKINBEAL

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 9, 4:57 AM MDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
457 AM MDT Wed Aug 9 2017

UTZ001>016-019>021-517-518-WYZ021-101300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
457 AM MDT Wed Aug 9 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected across mainly
the northern half of the outlook area today and tonight. Some of
the storms could produce locally heavy rainfall. Strong gusty
winds and hail may also accompany the storms late this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moisture is expected to gradually return to the south towards the
end of the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 9, 2:39 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
239 PM MDT WED AUG 9 2017

WYZ021-092115-
Southwest Wyoming WY-
239 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UINTA COUNTY UNTIL
315 PM MDT...

At 238 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Robertson, or 28 miles east of Evanston...
moving east at 35 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Lyman, Robertson, Millburne and Fort Bridger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4116 11051 4134 11052 4141 11005 4116 11004
      4115 11005
TIME...MOT...LOC 2038Z 266DEG 29KT 4126 11041

MT
Special weather statement, Aug 9, 4:14 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
414 PM MDT WED AUG 9 2017

UTZ003-005-015-092300-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
Salt Lake and Tooele Valleys UT-
414 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUAB AND
SOUTHEASTERN TOOELE COUNTIES UNTIL 500 PM MDT...

At 413 PM MDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 24 miles southwest
of Knolls to 10 miles southwest of Fish Springs Wildlife
Refuge...and moving east at 55 mph. Gusts in excess of 45 mph have
been reported at Callao and at the Causeway sensor in Dugway.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Dugway and Fish Springs Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 4074 11259 3968 11253 3968 11360 4048 11362
TIME...MOT...LOC 2213Z 256DEG 48KT 4043 11354 3977 11353

MT
Special weather statement, Aug 9, 4:24 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
424 PM MDT WED AUG 9 2017

UTZ005-092315-
Great Salt Lake Desert and Mountains UT-
424 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 515 PM MDT...

At 423 PM MDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 15 miles north of
West Wendover to 21 miles north of Ibapah...and moving northeast at
70 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Wendover, Knolls, Clive and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4113 11405 4153 11343 4065 11300 4036 11404
TIME...MOT...LOC 2223Z 234DEG 60KT 4099 11414 4032 11383

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:40 PM MDTSpecial Weather StatementSLCSanpete50 min
Aug 8, 6:52 PM MDTSpecial Weather StatementSLCJuab38 min
Aug 9, 4:14 PM MDTSpecial Weather StatementSLCJuab, Tooele46 min
Aug 9, 4:24 PM MDTSpecial Weather StatementSLC51 min
Aug 9, 5:00 PM MDTSpecial Weather StatementSLCJuab, Tooele45 min
Aug 9, 5:11 PM MDTSpecial Weather StatementSLCBox Elder34 min
Aug 9, 5:16 PM MDTSpecial Weather StatementSLC44 min
Aug 9, 5:24 PM MDTSpecial Weather StatementSLC36 min
Aug 9, 5:37 PM MDTSpecial Weather StatementSLC38 min
Aug 9, 5:42 PM MDTSpecial Weather StatementSLCSalt Lake33 min

Nearby

Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.